Thyroid UK

Not a good evening

Hi everyone,

I hope you are well. So I started taking my medication in the evening three days ago, however last night I kept waking up in evening and then at one point I woke up and felt very sick so I turned over in bed, but as I soon as I turned over I suddenly felt very weak, jittery and I started struggling to breathe and then I had this odd falling/disorientation feeling and felt like I was going to pass out and stop breathing, I couldn't move and I tried to call out but couldn't, this lasted a few seconds and didn't happen again.

Obviously after this I am really nervous about taking my medication, but I am wondering if maybe this was just sleep paralysis?

Thank you in advance.

6 Replies
oldestnewest

That was a horrible and frightening experience and it would make you nervous of taking your medication. I am not medically qualified but woud assume that it may be due to your lack of thyroid hormones in your body and you have just began to take thyroid hormone replacements. It takes a while for levo to gradually be absorbed by your body and hopefully as it is increased you will begin to feel much better. It could have been sleep paralysis.

Some people prefer to take their dose at bedtime - as long as they've last eaten about 2.5 hours previously if they have had a heavy meal.

2 likes
Reply

It does sound like sleep paralysis. I often awoke with my arms completely numb and I simply could not move them like they were made of solid lead. Eventually they would tingle like pins and needles and then I could move them again - it was very painful till the tingling went. It was scary at first but it happened so much I just thought everyone got it! It can be caused by vitamin B deficiency - all my sisters and mother suffer/ed from dead & pins and needle limbs during the night. I had horrid nightmares too - very scary. I do get the falling sensation sometimes - often when 1st dropping off and might even dream I am falling off a cliff or similar! I also get the yelling out but no sound comes that one can be dreadful. I may wake with a racing heart and sweating but no nausea or feelings of suffocation that I recall. These were very bad when I was overtly hypothyroid and improved as I became optimised. I rarely get such problems now. The heart racing and sweats occasionally. Some people say they feel like they are on a washing machine whirring away or their insides feel like they are on a full cycle. I have had that one too it is very weird. It is internal tremors. You may have sleep apnea where you stop breathing for a short time, hypothyrodism is known to increase the chance of suffering from it, you can get help for that so worth telling GP. I used to snore like a pig all night long which is also due to the hypothyroidism. It has stopped now. So the condition has many adverse effects on sleep. I would tell your GP and ask could it be sleep apnea and can they help. These horrible symptoms should go away once you have enough thyroid hormones again. It is very frightening and I am sorry you are suffering so much. Try not to get very anxious about it as this will not help but do seek medical advice just to be on the safe side. I have never heard of these disturbances being fatal - being freezing cold and falling into a coma is dangerous, but that is extremely rare and highly unlikely once treatment has been initiated.

It takes a while for the Levothyroxine to build up (c. 6 weeks) and it has to be the right amount to feel right again. When you have a gap between what you’re getting and what you need you can be acutely aware of what is still not right - it is only natural to feel this way - it is part of our survival mechanism warning us things are out of kilter and action is needed to rectify it.

I hope you feel better soon. It can be a huge struggle with this disorder but hang on in there things will get better and remember that Levothyroxine is not the only option but it is worth trying first and getting the dose right as it might be ok for you. It is easy to get and you get support from medical profession with it. This might not be the case with T3 or NDT. But you know they are there if Levo does not sort it all out. 🍀☘️🍀

1 like
Reply

Thank you so much, I feel like I should change my medication to the morning as I think it is disturbing my sleep rather than helping.

How did you know T4 wasn't working for you, were you given T3 when you found out about the DI02 gene, I hope my test results come back this week..

Reply

Yes I tried mine at night but it did not suit me and I fall asleep at the drop of a hat in the evenings so I could not take it at the same time at night.

I stayed on T4 for two years and never felt fully well. The endo got my TSH pretty low 0.25 but I had depression, weight gain, severe vitD deficiency, brain fog, my ribs broke, I developed a bakers cyst in my knee and generally felt bad in my mind and body. I knew my mum and sister felt properly better on Levo so knew something was not right in my case. I tried upping the dose but I just became agitated and aggressive and very anxious. I decided to try NDT because I no longer wanted to live I felt so awful so I had nothing to loose. It started helping within three days and as I replaced T4 with NDT I felt more and more like my old self. The depression evaporated, the excess weight fell off me (I also went gluten free at this point), I had more energy and my mind became clearer. When I got to 1.25 grains I felt like my old self. All this pointed to T4 monotherapy not being suitable in my case and the T3 in NDT being the thing I was lacking. I only found out about the DIO2 problem more recently but this also points to my needing direct T3 to feel properly well. When I was very ill the Levothyroxine did help to stop some very horrible symptoms, and it would be lying if I said it did not save my life or it had no real benefit to me, but it did not make me as well as I am on NDT. I have never been offered T3 by the medical profession. I would have to fight for it now and it would most likely be refused I am in a poor area for any acceptance of alternative thyroid medicine to T4.

Hope that helps explain my experience. 😉

1 like
Reply

Yes that does help, thank you for sharing so much with me as it's really helping me to understand other people's stories : )

1 like
Reply

I am also very happy that you found something that has helped you lead a happier life!!

2 likes
Reply

You may also like...